Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 265, NWS Kansas City, MO

August 23, 2001Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 23, 2001, 10:39 PM CDT for Atchison County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 23, 2001, 10:39 PM CDT (03:39 UTC)
Expired
Aug 23, 2001, 11:45 PM CDT
In force
66 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS53 KEAX 240340
SVRMCI
KSC005-240445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1039 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHEAST KANSAS
  THIS INCLUDES THE CITY OF ATCHISON

* UNTIL 1145 PM CDT

* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ARRINGTON...OR ABOUT 6
  MILES SOUTH OF HOLTON...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARRINGTON AT 1045 PM CDT
  MUSCOTAH AT 1050 PM CDT
  EFFINGHAM AT 1055 PM CDT
  CUMMINGS AT 1100 PM CDT
  ATCHISON AT 1105 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 60
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

60 MPH WINDS WERE REPORTED IN VALLEY FALLS IN JEFFERSON COUNTY 
KANSAS AT 1035 PM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3964 9554 3943 9555 3942 9500 3954 9513
          3963 9507 3964 9522

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:55 PM CDT, 44 minutes earlier.

Area forecast discussion, Aug 23, 9:55 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
955 PM CDT THU AUG 23 2001

OPTED NOT TO GO WITH ANY KIND OF FFA FOR THE EVENING UPDATE TO THE
ZONES. WAA STORMS IN EASTERN KANSAS ARE BEING OVERRUN BY LINE OF
STORMS MOVING OUT OF CENTRAL KANSAS. ALTHOUGH EASTERN KANSAS AND
WEST MISSOURI WILL BE EXPERIENCING PERIODS OF HEAVY RAIN...WITH THIS
SQUALL LINE SWINGING THROUGH AREA...HAVE DOUBTS WE WILL GET INTO A
LONG LIVED TRAINING OF STORMS OVER ONE AREA SITUATION OVERNIGHT.
HOWEVER...WILL KEEP AN EYE ON LLJ WHICH PROFILER IN SE KANSAS SHOWS
HAS INCREASED TO 30 KTS OUT OF THE SW. WITH THIS OVERRUNNING SURFACE
BOUNDARY JUST SOUTH OF FORECAST AREA...SOUTHERN HALF OF CWA LIKELY
TO SEE THE HEAVIEST RAIN OVERNIGHT.

.EAX...
KS...NONE.
MO...NONE.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:54 PM CDTSevere Thunderstorm WarningEAXLeavenworth66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.